Hail, Miami
- When
- April 2, 8:58 PM CST
- Where
- Miami County, 0.54 mi W of New Lancaster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -94.740
5 inches. No wind was reported with any of these storms as they appeared to be elevated in nature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the late evening on April 2, a few thunderstorms moved across eastern Kansas and western Missouri, producing hail up to 1.5 inches. No wind was reported with any of these storms as they appeared to be elevated in nature.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 2, 4:42 PM CST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 542 PM CDT Thu Apr 2 2015 .DISCUSSION... Issued at 415 PM CDT THU APR 2 2015 Tonight - Friday: A frontal boundary which passed southeast through the CWA this morning lies from southeast KS through east central MO. Scattered convection will initially form along this boundary late this afternoon and early evening. However, our weather will likely be dictated by a stationary h8 front which is progged to lie across the southern CWA. Increasing isentropic ascent on the 300K and 305K surfaces will allow better moisture and weak instability to flow northward into the CWA overnight. Satellite imagery shows rapid drying occurring through the Central Rockies into northwest KS indicating the presence of a pronounced upper level jet streak. Operational models indicate a 130-140kt 250mb jet max will stretch eastward through MO tonight/Friday allowing strung out energy to flow eastward. Initially model soundings indicate extensive/thickening mid cloud production and skinny CAPE. A very dry sub-cloud region will initially absorb the precipitation which falls across KS and western MO later this evening but believe the the sounding will saturate faster than anticipated due to the moderately strong isentropic ascent and jet energy. Have increased PoPs later this evening and through the night into Friday morning to support the above scenario. Will also need to keep an eye out for small scale bowing segments which the HRRR zips ese across central KS and west central MO late this evening. The HRRR as well as a couple of other short-range convective allowing models have generated such systems. With 0-6km shear of 60-70kts any such storm will have the potential to generate damaging winds and low-end severe hail. The rain will end from west to east Friday morning and exit the eastern CWA by early afternoon. increasing surface pressure gradient will generate strong/gusty winds for most of the day and keep temperatures well below average. Saturday - Sunday: Still expect a rather quiet weekend with weak ridging aloft with southerly boundary layer winds. Sunday max temperatures may be too pessimistic but is based on increasing cloud cover as an upper system tracks through KS/OK. Could see some light precipitation nose into the southern CWA later in the day Sunday. Sunday night - Thursday: Medium range models continue to support the unsettled pattern referred to yesterday for this period. A general upper trough set up over the western U.S and pressure falls over the Southern/Central Plains will allow a warm sector to set up east of the Rockies with the southerly low-level jet tapping into the moisture from the Gulf of Mexico. A frontal boundary with a pronounced dry slot over the plains looks like the finishing touches for a typical set-up for severe weather. Timing is difficult this far out but suspect there will be one or two days where severe storms could visit our CWA. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 525 PM CDT THU APR 2 2015 VFR conditions initially, though cloud cover will begin to creep in as the evening progresses. A wave of activity will push through overnight, with mostly light rain expected, though nearby convective activity to the south may lead to some isolated thunderstorms. Expecting to see MVFR cigs by early Friday morning. Precip will exit the area early Friday afternoon, though strong backing winds with gusts up to 25 kts to 30 kts will persist through the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...MJ AVIATION...Welsh
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 458 PM CDT THU APR 2 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-032200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 458 PM CDT THU APR 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY SOUTH OF HIGHWAY 50. SOME STORMS COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN BEING THE PRIMARY THREATS. OVERNIGHT TONIGHT THERE COULD BE ANOTHER ROUND OF THUNDERSTORMS ACROSS THE AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORM ACTIVITY MONDAY INTO TUESDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 941 PM CDT THU APR 2 2015 KSZ057-030315- MIAMI KS- 941 PM CDT THU APR 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 1015 PM CDT... AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANE...OR 6 MILES SOUTHWEST OF OSAWATOMIE... MOVING EAST AT 35 MPH. ONE-HALF INCH UP TO THE SIZE OF PENNY-SIZED HAIL IS EXPECTED WITH THIS STORM...ALONG WITH MODERATE TO HEAVY RAINFALL. THIS STORM WILL BE NEAR... OSAWATOMIE AROUND 950 PM CDT. PAOLA AROUND 1000 PM CDT. NEW LANCASTER AROUND 1005 PM CDT. LAT...LON 3840 9507 3858 9507 3872 9473 3846 9469 TIME...MOT...LOC 0240Z 255DEG 29KT 3847 9503 LG
The Pleasant Hill radar (KEAX), 56 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563727.